Illinois, 2007

Damaging Winds in Illinois, October 18, 2007

October 18, 2007 · NWS LSX · 3 events in 3 counties and zones

Elevated convection developed north of a warm frontal boundary that extended from just southwest of Kansas City to just south of Columbia then into southern Illinois near Sparta. Numerous reports of wind damage were received as well as 4 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated convection developed north of a warm frontal boundary that extended from just southwest of Kansas City to just south of Columbia then into southern Illinois near Sparta. Numerous reports of wind damage were received as well as 4 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 17, 11:09 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Oct 17, 11:09 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1209 AM CDT THU OCT 18 2007

.UPDATE...
GOING CATEGORICAL FORECAST FOR TONIGHT STILL LOOKS ON TRACK AS
LARGE SCALE ASCENT WILL INCREASE IN ADVANCE OF NEGATIVELY TILTED
TROUGH AND JET STREAK CURRENTLY ROTATING OUT OF THE CENTRAL
PLAINS. LARGE AREA OF SHOWERS AND SCATTERED TSRA OVER SERN HALF OF
THE CWA IS IN RESPONSE TO STRONG 925-850MB MOISTURE CONVERGENCE
THAT IS PROGGED TO CONTINUE THROUGH 09Z.

AS EXPECTED...INSTABILITY IS NOT GREAT WITH MUCAPES ONLY RUNNING
BETWEEN 500-1000 J/KG...THOUGH DO NOT EXPECT IT TO FALL MUCH MORE
TONIGHT AS LOW LEVEL WINDS CONTINUE TO ADVECT MID-UPPER 60
DEWPOINTS INTO CWA.  IMPRESSIVE DEEP LAYER SHEAR (0-6KM SHEAR OF
40-60KTS) AND ASCENT FROM SHORTWAVE WILL AUGMENT MARGINAL
INSTABILITY TO KEEP RISK OF SEVERE WEATHER THROUGH THE NIGHT.
LATEST SWODY1 MOVED MDT RISK INTO THE SWRN QUARTER OF THE CWA.
THERE WILL CONTINUE TO BE A THREAT OF TORNADOES THROUGH THE NIGHT
GIVEN THE IMPRESSIVE 250-400 M2/S2 0-1KM SRH VALUES. WILL ALSO
MENTION OF LOCALLY HEAVY RAINFALL IN THE HWO AS VSBY AT OBS SITES
HAVE BEEN FALLING WITH +RA...AND PRECIP H20 VALUES ARE NEAR 2
INCHES OVER THE ERN PART OF THE CWA.

STILL QUESTIONS ABOUT TIMING OF FRONT TOMORROW. NEW 00Z RUN OF NAM
HOLDS FRONT AND INSTABILITY FARTHER WEST OVER THE REGION THROUGH
21Z TOMORROW...SO WILL GO AHEAD AND INCREASE POPS OVER IL COUNTIES
THROUGH TOMORROW AFTN.

BRITT
&&

.DISCUSSION...
A SURFACE LOW PRESSURE SYSTEM WAS LOCATED OVER NORTHWESTERN KS
THIS AFTERNOON. A WARM FRONT EXTENDED FROM THE LOW ACROSS
NORTHWEST INTO SOUTHEAST MO. LOW AND TRAILING COLD FRONT WILL MOVE
NORTHEASTWARD TONIGHT AND ON THURSDAY. BY THURSDAY EVENING, LOW IS
FORECAST TO BE CENTERED OVER SOUTHEAST MN WITH THE COLD FRONT
EXTENDING FROM NORTHEAST IL ACROSS SOUTHEAST MO.

SIGNIFICANT LOW LEVEL MOISTURE WAS BEING ADVECTED NORTHWARD ACROSS
THE LOWER MS VALLEY/SOUTHERN GREAT PLAINS. 850 DEWPOINTS WERE IN THE
MID TEENS C THIS MORNING ACROSS THAT REGION WITH A 40+ KT JET
EXTENDING FROM OK INTO SOUTHWEST IA. THE GFS AND UKMET ARE FAIRLY
SIMILAR FOR THIS EVENING WITH TREMENDOUS MOISTURE
ADVECTION/CONVERENCE FORECAST ACROSS INTO THE AREA. MOST OF THE
FORECAST AREA IS RAIN FREE NOW.

UPPER SHORT WAVE WAS LOCATED OVER THE SOUTHERN ROCKIES/HIGH PLAINS
OF OK AND TX THIS MORNING. MODELS ARE SIMILAR IN AMPLIFYING SYSTEM
AND CLOSING OFF AN UPPER LOW OVER EASTERN NEB ON THURSDAY MORNING
WITH A 140-160 METER HEIGHT FALL CENTER OVER NORTHEAST MO. VIGOROUS
LOW WILL LIFT INTO THE UPPER MIDWEST BY FRIDAY MORNING.  SURFACE LOW
WILL DEEPEN DRAMATICALLY OVERNIGHT AND ON THURSDAY AS A RESULT.

THE EUROPEAN IS STRONGER WITH THE NEXT SHORT WAVE LATER IN THE
WEEKEND. THE MODEL FORECASTS A CLOSED LOW DEVELOPING OVER CO BY
SUNDAY MORNING WHILE THE GFS IS MUCH WEAKER WITH SYSTEM. SIGNIFICANT
DIFFERENCES APPEAR EARLY NEXT WEEK BETWEEN THE GFS AND EUROPEAN
MODELS. THE EUROPEAN KEEPS A CLOSED LOW OVER THE SOUTHERN
PLAINS/SOUTHERN ROCKIES WHILE THE GFS HAS CLOSED LOW OVER THE
APPLACHIANS.

TPS
&&

.AVIATION...
FOR THE 06Z TAFS...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS NOW MOVING ACROSS THE
FORECAST AREA. THE POTENTIAL STILL EXISTS FOR SEVERE CONVECTION WITH
WINDS IN EXCESS OF 50 KTS...AND POSSIBLY TORNADOES AS WELL...
ESPECIALLY FOR KSTL AND KSUS. PCPN SHOULD COME TO AN END FROM WEST
TO EAST BETWEEN 09Z AND 13Z. OTHWERWISE...SURFACE WINDS WILL BE
QUITE GUSTY BY DAYBREAK AS THE STORM SYSTEM CONTINUES TO DEEPEN AND
MOVE NORTHEAST. CURRENT INDICATIONS ARE THAT THE WINDS COULD GUST TO
MORE THAN 30 KTS IN SOME PLACES. AS FOR CIGS...MVFR CIGS TO IMPROVE
BY MID MORNING...THEN LOWER BACK DOWN TO LOW MVFR AFTER 01Z AS WRAP
AROUND CLOUDS MOVE IN ON BACK SIDE OF SYSTEM.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 17, 9:05 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT WED OCT 17 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1005 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
OCCASIONAL THUNDERSTORMS ARE EXPECTED TO CONTINUE THE REST OF THE
NIGHT. A FEW OF THESE STORMS WILL BE SEVERE...CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL AND DAMAGING WIND GUSTS TO 70 MPH. THE
GREATEST RISK FOR SEVERE WEATHER WILL BE SOUTH OF INTERSTATE 70
IN MISSOURI AND SOUTH OF INTERSTATE 64 IN ILLINOIS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WITH THESE STORMS.

INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE STORM
PREDICTION CENTER WEBPAGE AT (ALL LOWERCASE)...
HTTP://WWW.SPC.NOAA.GOV/PRODUCTS/WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE EAST OF THE
MISSISSIPPI RIVER ON THURSDAY.

SOUTHWEST WINDS WILL GUST TO 30 TO 40 MPH ON THURSDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT
THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Oct 17, 10:37 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1137 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     CLARKSBURG              38.66N 92.67W
10/17/2007                   MONITEAU           MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWNED AT THE INTERSECTION OF HIGHWAY 50
            AND ROUTE H. SIZE OF TREES UNKNOWN.

&&

BRITT
Local storm report, Oct 17, 11:08 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1208 AM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     MEXICO                  39.17N 91.87W
10/18/2007                   AUDRAIN            MO   LAW ENFORCEMENT

            POWER LINES DOWN IN THE CITY OF MEXICO.

&&

BRITT
Local storm report, Oct 17, 11:22 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1222 AM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     FULTON                  38.85N 91.95W
10/18/2007                   CALLAWAY           MO   LAW ENFORCEMENT

            LARGE LIMBS DOWNING POWER LINES.

&&

BRITT
Local storm report, Oct 17, 11:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 AM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     OWENSVILLE              38.35N 91.50W
10/18/2007                   GASCONADE          MO   LAW ENFORCEMENT

            TREE DOWN.

&&

BRITT
Local storm report, Oct 18, 12:09 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
109 AM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     BOWLING GREEN           39.34N 91.20W
10/18/2007                   PIKE               MO   LAW ENFORCEMENT

            POWER LINES DOWN

&&

BRITT
Local storm report, Oct 18, 12:10 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
110 AM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     BOWLING GREEN           39.34N 91.20W
10/18/2007                   PIKE               MO   LAW ENFORCEMENT

            POWER LINES DOWN

&&

BRITT

The radar

The St Louis radar (KLSX), 110 km away, was scanning. The volume nearest the first event began at 06:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
October 18, 12:10 AM CST
Where
Pike County, New Canton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.630, -91.100

A tree was blown down across a road in town.

Thunderstorm Wind, Jersey

When
October 18, 12:30 AM CST
Where
Jersey County, 1.31 mi NW of Fieldon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.112, -90.518

A large tree was uprooted and blocked Route 16 west of Fieldon.

Thunderstorm Wind, Madison

When
October 18, 12:53 AM CST
Where
Madison County, 0.11 mi SSW of Wood River
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.849, -90.081

A large tree was blown over, damaging two vehicles parked in a driveway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63947, 63948, 63968.